Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 41, NWS Dodge City, KS

May 6, 2019Pawnee County, Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 6, 2019, 7:10 PM CDT for Pawnee County, Stafford County, Kansas. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2019, 7:10 PM CDT (00:10 UTC)
Expired
May 6, 2019, 8:00 PM CDT
In force
50 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Pawnee County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 105 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 7:12 PM CDTHAIL 14 N Seward, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 6:46 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2260 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1669 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted.

075 
WUUS53 KDDC 070010
SVRDDC
KSC145-185-070100-
/O.NEW.KDDC.SV.W.0041.190507T0010Z-190507T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
710 PM CDT Mon May 6 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Pawnee County in south central Kansas...
  Northern Stafford County in south central Kansas...

* Until 800 PM CDT.

* At 709 PM CDT, a rapidly developing severe thunderstorm was 
  located near Zook, moving northeast at 25 mph. Another rapidly
  developing severe thunderstorm was located 6 miles north of
  Seward, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Larned, St. John, Hudson, Seward and Radium. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 100 AM CDT for south central
Kansas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3806 9911 3817 9913 3826 9893 3826 9847
      3797 9847
TIME...MOT...LOC 0009Z 240DEG 21KT 3811 9901 

HAIL...1.25IN
WIND...60MPH
 
$$

UMSCHEID
2 follow-up statements
278 
WWUS53 KDDC 070018
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
718 PM CDT Mon May 6 2019

KSC145-185-070100-
/O.CON.KDDC.SV.W.0041.000000T0000Z-190507T0100Z/
Pawnee KS-Stafford KS-
718 PM CDT Mon May 6 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN PAWNEE AND NORTHERN STAFFORD COUNTIES...

At 717 PM CDT, a severe thunderstorm was located near Zook, moving 
northeast at 10 mph. A second severe thunderstorm was located along 
the Barton Stafford county line north of Seward, moving northeast at 
15 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Larned, St. John, Hudson, Seward and Radium. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 100 AM CDT for south central
Kansas.

For your protection move to an interior room on the lowest floor of a
building.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

&&

LAT...LON 3806 9911 3817 9913 3826 9893 3826 9847
      3797 9847
TIME...MOT...LOC 0017Z 240DEG 11KT 3812 9904 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
 
$$

UMSCHEID
844 
WWUS53 KDDC 070049
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
749 PM CDT Mon May 6 2019

KSC145-185-070100-
/O.CON.KDDC.SV.W.0041.000000T0000Z-190507T0100Z/
Pawnee KS-Stafford KS-
749 PM CDT Mon May 6 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN PAWNEE AND NORTHERN STAFFORD COUNTIES...

At 749 PM CDT, a severe thunderstorm was located near Radium, moving
east at 15 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Larned, St. John, Hudson, Seward and Radium. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 100 AM CDT for south central
Kansas.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3806 9911 3817 9913 3826 9893 3826 9847
      3797 9847
TIME...MOT...LOC 0049Z 275DEG 14KT 3813 9888 

HAIL...2.00IN
WIND...60MPH
 
$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 6:18 PM CDT, 52 minutes earlier.

Area forecast discussion, May 6, 6:18 PM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
618 PM CDT Mon May 6 2019

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Tuesday)
Issued at 312 PM CDT Mon May 6 2019

Flood watch remains in effect for the southeast half or so of the
forecast area, through Wednesday afternoon. In the near term, all
convective allowing models continue with different spatial
versions of thunderstorm clusters developing along either the
both the dryline and the surface synoptic boundary late in the
day (likely by 6 pm) and congealing into larger clusters while
spreading east into central and south central Kansas. Expecting
additional severe weather as well though the evening with
significant hail threat, as well as isolated tornado and wind with
greatest focus near the frontal boundary (Garden city to Rush
county and south to the Highway 400 corridor. Expect convection to
persist beyond midnight into the early morning hours especially
in south central Kansas counties as the severe threat, (but not
heavy rain) weakens.

Severe convection chances look relatively high again for Tuesday as
the models suggest not enough push southward of the boundary to
get all of southwest Kansas out of the warm sector. By Tuesday we
will have a strong upper vortex moving though the desert southwest
states, while the 850mb from appears to shift slightly northward
during the day, developing a surface low near the panhandles/Elkhart
area by the overnight hours.

.LONG TERM...(Tuesday night through Monday)
Issued at 312 PM CDT Mon May 6 2019

By Wednesday, the front should move south of the region and
bringing a haul of cooler air over the entire area for the
remainder of the week. Stable high pressure settling across the
area Thursday and Friday, resulting in cooler temperatures will
eventually begin to slow recover as return winds develop int
saturday, and showers and thunderstorm chances begin to return to
the forecast.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 614 PM CDT Mon May 6 2019

Thunderstorms will develop across much of southwest and central
Kansas later this evening, potentially affecting all terminals
with gusty outflow winds and low vsbys due to periods of heavy
rainfall. Meanwhile, low level stratus will continue to develop
along and behind a frontal boundary as it pushes slowly south
across western and central Kansas. Ongoing MVFR cigs at KHYS will
persist through this evening with IFR cigs possible generally
after 03Z as the stratus deck lowers overnight. MVFR, and
eventually IFR cigs, are expected to develop in the vicinity of
KGCK and KDDC later tonight with KLBL possibly affected toward
daybreak Tuesday morning.

Southerly winds 10 to 20kt will persist through mid/late evening
south of a near stationary frontal boundary extending across
southwest and central Kansas while northeast winds 10 to 20kt
prevail north of the boundary. The boundary is projected to begin
shifting southward overnight turning winds northeasterly 10 to
20kt across the remainder of southwest and central Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  67  55  69 /  70  70  80  30
GCK  51  63  50  63 /  70  60  70  40
EHA  52  68  50  64 /  30  50  50  20
LBL  55  70  53  68 /  40  70  70  20
HYS  49  59  51  62 /  90  70  80  60
P28  58  75  58  75 /  60  70  80  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday evening for KSZ046-064>066-
078>081-087>090.

&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...JJohnson
Hazardous weather outlook, May 6, 4:35 AM CDT, 14 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
435 AM CDT Mon May 6 2019

KSZ030-031-043>046-061>066-074>081-084>090-070945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
435 AM CDT Mon May 6 2019 /335 AM MDT Mon May 6 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Severe thunderstorms will be possible this afternoon and early
tonight across southwest and south central Kansas. Baseball size
hail and wind gusts of 60 mph will be possible with some of these
storms. A few tornadoes will also be possible.

Periods of heavy rainfall from these storms overnight may result
in ponding of water on roadways or poor drainage areas. Localize
flash flooding can not be ruled out.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Significant risk
* Non-thunderstorm wind: Elevated risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

Severe thunderstorms will be possible across portions of
southwest and central Kansas Tuesday and Wednesday. Large hail,
damaging winds, and heavy rainfall will be the main threats with
the strongest storms. Tornadoes may be possible as well.

Days 2-7 Hazards
----------------
* Tuesday
  - Flooding: Limited risk
  - Lightning: Significant risk
  - Severe thunderstorm: Elevated risk
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be required after 3 pm across southwest
and south central Kansas.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, May 6, 6:42 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Dodge City KS
642 PM CDT Mon May 6 2019

KSZ066-070030-
Stafford KS-
642 PM CDT Mon May 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN STAFFORD COUNTY UNTIL
730 PM CDT...

At 641 PM CDT, Doppler radar was tracking a strong thunderstorm near
Seward, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm was developing rapidly in a very unstable environment and
may become severe soon!

Locations impacted include...
Hudson, Seward and Radium.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3810 9890 3826 9890 3826 9847 3802 9847
TIME...MOT...LOC 2341Z 255DEG 21KT 3821 9879

UMSCHEID
Special weather statement, May 6, 6:52 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Dodge City KS
652 PM CDT Mon May 6 2019

KSZ045-064-070045-
Hodgeman KS-Ness KS-
652 PM CDT Mon May 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NESS AND NORTHEASTERN
HODGEMAN COUNTIES UNTIL 745 PM CDT...

At 652 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Ness City, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This was a rapidly strengthening storm and may become severe soon!

Locations impacted include...
Gray and Bazine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 100 AM CDT for southwestern
and west central Kansas.

LAT...LON 3823 10012 3835 10012 3848 9960 3813 9959
TIME...MOT...LOC 2352Z 255DEG 21KT 3828 10001

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:14 PM CDTSevere Thunderstorm WarningDDCHamilton, Morton, Stanton61 min
May 6, 7:26 PM CDTTornado WarningDDCPawnee, Stafford18 min
May 6, 7:40 PM CDTSpecial Weather StatementDDCScott50 min
May 6, 7:51 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Pawnee54 min
May 6, 8:00 PM CDTSevere Thunderstorm WarningDDCPawnee, Stafford45 min
May 6, 8:09 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Morton, Stanton, Stevens51 min
May 6, 8:27 PM CDTFlash Flood WarningDDCPawnee, Stafford4 hr
May 6, 8:41 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Gray, Haskell, Kearny49 min
May 6, 8:43 PM CDTSevere Thunderstorm WarningDDCPawnee, Stafford47 min
May 6, 8:45 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Pawnee45 min
May 6, 8:50 PM CDTFlash Flood WarningDDCHodgeman, Pawnee4 hr
May 6, 8:59 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Meade, Morton, Seward, Stevens46 min
May 6, 9:03 PM CDTFlash Flood WarningDDCMorton3 hr
May 6, 9:14 PM CDTTornado WarningDDCFinney, Gray, Haskell31 min
May 6, 9:15 PM CDTTornado WarningDDCEdwards, Pawnee30 min
May 6, 9:24 PM CDTFlash Flood WarningDDCPawnee3 hr
May 6, 9:27 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee48 min
May 6, 9:32 PM CDTSevere Thunderstorm WarningDDCClark, Finney, Ford, Gray, Hodgeman, Lane and 1 more43 min
May 6, 9:44 PM CDTTornado WarningDDCEdwards, Pawnee31 min
May 6, 9:45 PM CDTSevere Thunderstorm WarningDDCMorton45 min
May 6, 9:51 PM CDTSevere Thunderstorm WarningDDCStevens54 min
May 6, 9:51 PM CDTTornado Warning Tornado observedDDCEdwards24 min
May 6, 10:09 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Stafford51 min
May 6, 10:10 PM CDTSevere Thunderstorm WarningDDCEllis, Trego50 min
May 6, 10:12 PM CDTTornado WarningDDCEdwards15 min
May 6, 10:13 PM CDTSpecial Weather StatementDDCTrego47 min
May 6, 10:13 PM CDTSevere Thunderstorm WarningDDCClark, Edwards, Finney, Ford, Gray, Hodgeman and 2 more47 min
May 6, 10:16 PM CDTFlash Flood WarningDDCMorton104 min
May 6, 10:23 PM CDTFlash Flood WarningDDCEdwards, Pawnee2 hr
May 6, 10:28 PM CDTSpecial Weather StatementDDCRush47 min
May 6, 10:28 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens24 min
May 6, 10:48 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Kiowa, Pawnee, Pratt, Stafford57 min
May 6, 11:01 PM CDTSpecial Weather StatementDDCStanton44 min
May 6, 11:11 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Rush, Stafford49 min
May 6, 11:13 PM CDTSevere Thunderstorm WarningDDCEdwards, Pratt, Stafford47 min
May 6, 11:55 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford16 min
May 7, 12:25 AM CDTAreal Flood WarningDDCEdwards, Pawnee, Stafford12 hr
May 7, 4:12 AM CDTSpecial Weather StatementDDCKiowa, Pratt63 min
May 7, 10:27 AM CDTSpecial Weather StatementDDCComanche48 min
May 7, 11:13 AM CDTSpecial Weather StatementDDCComanche32 min
May 7, 11:43 AM CDTSpecial Weather StatementDDCComanche47 min
May 7, 12:22 PM CDTAreal Flood WarningDDCEdwards, Pawnee, Stafford24 hr
May 7, 12:27 PM CDTSpecial Weather StatementDDCComanche33 min
May 7, 2:10 PM CDTSpecial Weather StatementDDCPratt35 min
May 7, 2:47 PM CDTSpecial Weather StatementDDCStevens28 min
May 7, 3:06 PM CDTFlash Flood WarningDDCPratt6 hr
May 7, 3:18 PM CDTSpecial Weather StatementDDCSeward27 min
May 7, 4:34 PM CDTSpecial Weather StatementDDCComanche26 min
May 7, 5:03 PM CDTSpecial Weather StatementDDCClark27 min
May 7, 5:06 PM CDTSpecial Weather StatementDDCBarber24 min
May 7, 5:41 PM CDTSpecial Weather StatementDDCFord34 min
May 7, 5:53 PM CDTSpecial Weather StatementDDCMeade37 min
May 7, 5:59 PM CDTFlash Flood WarningDDCClark4 hr
May 7, 6:25 PM CDTSpecial Weather StatementDDCKiowa35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.